Eating Beets When Taking Blood Thinning Medicine

LIVESTRONG.com may earn compensation through affiliate links in this story.
Turn up the beets?
Image Credit: dianazh/iStock/GettyImages

Beets — beta vulgaris — are round or sometimes cylinder-shaped root vegetables. Eaten fresh, cooked, pickled or canned, beets have been around since the Greeks ate them 2000 years ago.

The deep red color of some beets can show up in your urine if you eat them, and might make you think you have blood in your urine. This is particularly alarming for people who use blood-thinning medication, as bleeding is one of the risks of such a drug.

Anticoagulants

Blood thinners are more correctly called anticoagulants. These medications do not thin the blood but prevent it from clotting as quickly as it normally would. Warfarin and heparin are the most commonly used anticoagulants.

Warfarin is an oral medication, while heparin is given by injection or intravenously. Warfarin works by inhibiting vitamin K, one of the factors that helps blood clot. Heparin also prevents blood clotting but does not affect vitamin K.

Beets

Beets are a good source of fiber; both roots and leaves are edible. Beets are also used as animal feed and to produce table sugar. Beets contain a variety of nutrients. They are a good source of niacin and potassium, low in calories and naturally sweet.

They contain only a small amount of vitamin K. The amount of vitamin K in beets is not enough to cause problems with warfarin unless you also eat the beet greens, which are high in Vitamin K. Eating beet greens can make warfarin less effective.

Niacin

Niacin or vitamin B3 is the nutrient that might cause a problem if a person who takes warfarin eats beets. The University of Maryland Medical Center says niacin can make the effect of warfarin stronger, which can increase the risk of bleeding.

However, this concern is with niacin supplements, not niacin as a food component. According to the USDA National Nutrient Database, a half cup of cooked beets contains less than 1 milligrams of niacin.

Beets and Anticoagulants

Because heparin works by a different mechanism than warfarin, eating beets does not cause any problems with this medication. The prescribing information for heparin from Drugs.com does not note any problems with food. Drugs.com does have some recommendations regarding diet when you have been prescribed warfarin, but does not suggest that beets should be restricted.

Considerations and Warnings

Anticoagulants are prescribed for serious medical conditions and can be dangerous when used incorrectly. They can cause serious bleeding and even death. If you take an anticoagulant, consult with a health care professional for any questions about diet.

Is This an Emergency?

To reduce the risk of spreading COVID-19 infections, it is best to call your doctor before leaving the house if you are experiencing a high fever, shortness of breath or another, more serious symptom.
references & resources
Show Comments